North Dakota, 2021

Drought in North Dakota, April 1 to 30, 2021

April 1 to 30, 2021 · NWS BIS · 29 events in 29 counties and zones

After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021. The D3 drought started in the northwest part of the state in March and expanded across most of western and central North Dakota by the start of April.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

After a very wet 2019 precipitation cut off in 2020 and Western and Central North Dakota entered a drought for 2021. The D3 drought started in the northwest part of the state in March and expanded across most of western and central North Dakota by the start of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 31, 11:55 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 31, 11:55 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1255 AM CDT Thu Apr 1 2021

.UPDATE...
Issued at 1225 AM CDT Thu Apr 1 2021

All is quiet for the overnight. No deviations from the inherited
forecast.

UPDATE Issued at 946 PM CDT Wed Mar 31 2021

No changes for this update. A very quiet but cool night is
expected.

UPDATE Issued at 643 PM CDT Wed Mar 31 2021

No significant changes are needed for this update. A field of
cumulus clouds from northeast Montana through southwest North Dakota
is already showing signs of diurnal dissipation. Will need to keep
an eye on temperatures tonight with clear skies and light winds to
start.

&&

.SHORT TERM...(This afternoon through Thursday night)
Issued at 242 PM CDT Wed Mar 31 2021

Fire weather concerns highlight the main short term forecast
challenge. We have upgraded the Fire Weather Watch Thursday to a
Red Flag Warning across all of western and central North Dakota.
Please see the fire weather discussion below for specific details.

A broad upper level ridge axis was centered over the Pacific
Northwest this afternoon and will continue to nudge closer to the
Northern Plains through the day as it slowly starts to deamplify.
Cool temperatures will remain the theme this afternoon, being on
the eastern periphery of said ridge with highs in the lower 30s
across the Turtle Mountains to the upper 40s across the southwest.
The ridge axis will continue to move towards the region tonight so
the sky will remain mostly clear and we will dip into the upper
teens to mid 20s for lows.

As the ridge axis move across the state Thursday, winds will turn
southerly, becoming breezy by the late morning and early
afternoon as a warm front crosses the state and the pressure
gradient tightens. The strongest winds will generally be across
eastern and southern portions of the forecast area where sustained
values could reach up to 30 mph and gusts to 40 mph. Expect a
much warmer day with afternoon highs reaching into lower 60s to
lower 70s. The coolest temperatures will be across the Turtle
Mountains and the warmest will be over the southwest.

Thursday night, the ridge will continue to deamplify as a weak and
dry shortwave moves north of the International Border, leading to
a more zonal flow. Thursday night lows will generally be in the
low to mid 30s.

.LONG TERM...(Friday through Wednesday)
Issued at 242 PM CDT Wed Mar 31 2021

Zonal flow aloft continues across the Northern Plains through the
end of the work week and the upcoming weekend. This pattern will
support dry weather and a continuing warming trend. Highs in the
60s and 70s are currently forecast for Friday and Saturday.
However, the warmest days of the period look to be Sunday and
Monday where we are forecasting temperatures into the lower 80s
across much of the far south and portions of the west. A few
record highs look possible on these two days.

Next best chance for precipitation will be next week when an
active southwesterly flow pattern develops. There remains a wide
variety of possible solutions still, and WPC cluster analysis
still shows roughly a 50/50 chance for much needed moisture. For
now we will only carry slight chance to chance PoPs in the gridded
forecast Tuesday into Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1225 AM CDT Thu Apr 1 2021

VFR conditions with mostly clear skies through the 06Z TAF period.
Light southerly winds tonight will increase in strength during
the late morning hours, with sustained winds around 20 kts and
gusts around 30 kts across all terminals for Thursday afternoon.
As surface winds lessen late Thursday evening, LLWS may develop
across the north-central near KMOT.

&&

.FIRE WEATHER...
Issued at 643 PM CDT Wed Mar 31 2021

Critical fire weather conditions are expected across all of
western and central North Dakota late Thursday morning through the
evening. A Red Flag Warning has been issued. Latest guidance
suggests southerly winds sustained as high as 30 mph with gusts to
40 mph (strongest east of Highway 83) overlapping afternoon
humidity values ranging from 10 to 20 percent (lowest in western
North Dakota). Typically, it is difficult to get relative humidity
values this low in southerly flow, but looking at observations in
the Central and Southern Plains shows that there will be very
little moisture to advect into our region. Dewpoints in the
Nebraska and Kansas area this afternoon were only in the single
digits and teens. The sky will be mostly sunny on Thursday with
only a few clouds associated with a warm front moving across the
state. High temperatures will reach around 60 to the lower 70s
across most of the area.

Beyond Thursday, any day with wind will raise fire weather
concerns until we get widespread and plentiful moisture.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM CDT /9 AM MDT/ this morning to 10 PM
CDT /9 PM MDT/ this evening for NDZ001>005-009>013-017>023-025-
031>037-040>048-050-051.

&&

UPDATE...NH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...Gale
FIRE WEATHER...Hollan/ZH
Hazardous weather outlook, Mar 31, 11:46 PM CST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1246 AM CDT Thu Apr 1 2021

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1246 AM CDT Thu Apr 1 2021 /1146 PM MDT Wed Mar 31 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Red Flag Warning is in effect late Thursday morning through
Thursday evening. See www.weather.gov/bis for additional
information.

Near critical fire weather conditions will be possible Friday
through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Heinert

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 drought. Local standard time, as filed.

Drought, Adams

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Adams forecast zone
Reported by
Other Federal Agency
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Drought, Billings

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Billings forecast zone
Reported by
Other Federal Agency
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Drought, Bottineau

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bottineau forecast zone
Reported by
Other Federal Agency
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Drought, Burke

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Burke forecast zone
Reported by
Other Federal Agency
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Drought, Burleigh

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Burleigh forecast zone
Reported by
Other Federal Agency
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Drought, Divide

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Divide forecast zone
Reported by
Other Federal Agency
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Drought, Dunn

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dunn forecast zone
Reported by
Other Federal Agency
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Drought, Emmons

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Emmons forecast zone
Reported by
Other Federal Agency
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Golden Valley forecast zone
Reported by
Other Federal Agency
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Drought, Grant

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Grant forecast zone
Reported by
Other Federal Agency
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Drought, Hettinger

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hettinger forecast zone
Reported by
Other Federal Agency
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Drought, Kidder

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kidder forecast zone
Reported by
Other Federal Agency
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Drought, Logan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Other Federal Agency
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Drought, McIntosh

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McIntosh forecast zone
Reported by
Other Federal Agency
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Drought, McKenzie

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McKenzie forecast zone
Reported by
Other Federal Agency
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, McLean

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McLean forecast zone
Reported by
Other Federal Agency

Drought, Mercer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Other Federal Agency
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Drought, Morton

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Morton forecast zone
Reported by
Other Federal Agency

Drought, Slope

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Slope forecast zone
Reported by
Other Federal Agency
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Drought, Oliver

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Oliver forecast zone
Reported by
Other Federal Agency
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Drought, Renville

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Renville forecast zone
Reported by
Other Federal Agency
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Drought, Rolette

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Rolette forecast zone
Reported by
Other Federal Agency
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Drought, Sheridan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sheridan forecast zone
Reported by
Other Federal Agency
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Drought, Sioux

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sioux forecast zone
Reported by
Other Federal Agency

Drought, Stark

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Stark forecast zone
Reported by
Other Federal Agency
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Drought, Ward

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Ward forecast zone
Reported by
Other Federal Agency

Drought, Williams

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Williams forecast zone
Reported by
Other Federal Agency
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Drought, McHenry

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McHenry forecast zone
Reported by
Other Federal Agency
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Drought, Mountrail

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Mountrail forecast zone
Reported by
Other Federal Agency
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949207, 949208, 949209, 949210, 949211, 949212, 949213, 949214, 949215, 949216, 949217, 949218, 949219, 949220, 949221, 949223, 949224, 949225, 949226, 949227, 949228, 949230, 949231, 949232, 949233, 949234, 949235, 949239, 949241.